Back | Blog Home

Some Lesser Known Causes of Hearing Loss

audicus-causes-hearing-loss

Loud Toys and Hearing Loss:

A squeaky rubber toy or toy siren may seem harmless, but according to the American Speech-Language-Hearing Association (ASHA), they can expel a sound of 90 decibels (dB). This noise level is so extreme that those exposed to it at the workplace would need to protect their ears. Some noisy toys can even emit 120dB of sound, which can be damaging to children.

The ASHA suggests that parents and guardians be wary of loud toys, including “cap guns, talking dolls, vehicles with horns and sirens, walkie-talkies, musical instruments, and toys with cranks.”

audicus-causes-hearing-loss

Infected Ear Piercings and Hearing Loss:

It may be uncommon, but hearing loss due to infected ear piercings is not unheard of.  When a piercing becomes infected (typically one that is close to the ear canal), fluid can leak into the canal and the resulting blockage can cause hearing loss.

In order to avoid this, it is important to make sure a piercer is certified, and follow his or her after-care instructions.

Obesity and Hearing Loss:

It is a widely known fact that obesity can lead to many illnesses, including diabetes and heart disease. A lesser-known reality, however, is that there is a link between obesity and hearing loss in adults, and, according to a study recently published online by The Laryngoscope, in teenagers as well.

In the study, researches accounted for various factors, such as the participants’ (1,488 boys and girls ages 12-19) race and sex, as well as their prior exposure to loud noises.

They discovered that there is a connection between obese teenagers and poor hearing at all frequencies. Furthermore, teenagers who are obese are nearly twice as likely to suffer from low-frequency hearing loss in one ear.

Ototoxic Medications and Hearing Loss:

Ototoxic medications are medications that may cause hearing loss or tinnitus. A variety of drugs, including some antibiotics, diuretics, and chemotherapeutic agents can be ototoxic.

Hearing loss resulting from such a medication is typically temporary, but can be permanent. If you are experiencing hearing loss and are not sure of the cause, talk to a physician, and check to see if any of the medications you are taking are on this list.

If you are experiencing hearing loss and are not sure of the cause, talk to a physician, and check to see if any of the medications you are taking are potentially ototoxic.

by Leah Sininsky

Leave a Reply

Your email address will not be published. Required fields are marked *